ASK A PHYSICAL THERAPIST
- 25 Mar - 31 Mar, 2023
You appear to be having telogen effluvium (TE). This condition usually occurs due to a sudden disruption in the normal hair growth cycle. The disruption could be caused due to several factors including going on a crash diet, pregnancy, severe psychological stress, use of certain oral medications and an acute or chronic systemic illness. In your case, the last suspected cause looks most likely. This mostly happens due to a transitory suspension in the regular hair growth cycle caused by severe physical and psychological stress induced by the disease. As such, a large group of fully grown hair abruptly moves into falling phase without passing through resting phase of the hair growth cycle. After eight to 12 weeks of recovering from the distressing period of illness, the resting phase is affected, making large clumps of hair to fall out. TE in most cases is a self-limiting disorder, as a majority of sufferers recover in three to four months’ time. However, in certain cases, complaints of excessive hair fall can continue to persist for longer periods. In such cases, suitable treatment options include topical scalp preparations together with oral supplements.
Changes in skin colour can either be of physiological origin, pathological nature (related to certain diseases) or can be normal. These changes can be seen either as lighter skin areas – hypopigmentation – or darker skin areas – hyperpigmentation. In both these cases, there’s a long suspect list of probable causes. At 16, hyperpigmentary changes that are making some parts of your skin look darker could be of genetic origin. At the same time, we suspect that you are passing through some degree of psychosocial anxiety and its resultant distress is making you relatively more conscious about your outlook and appearance. Consult an experienced dermatologist. The treatment programme could include topical skin lightening creams, gentle chemical peels or skin pigment-diluting lasers. Meanwhile, the one thing that you can and should do is avoid excessive sun exposure, as it could worsen your condition.